Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 14, 2018, 3:31 PM CDT for Baldwin County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 3:31 PM CDT (20:31 UTC)
- Expired
- May 14, 2018, 3:47 PM CDT
- In force
- 16 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
005 WUUS54 KMOB 142031 SVRMOB ALC003-142100- /O.NEW.KMOB.SV.W.0020.180514T2031Z-180514T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 331 PM CDT MON MAY 14 2018 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Southwestern Baldwin County in southwestern Alabama... * Until 400 PM CDT. * At 330 PM CDT, a severe thunderstorm was located near Summerdale, or 6 miles southwest of Robertsdale, moving west at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fairhope, Foley, Robertsdale, Point Clear, Magnolia Springs, Summerdale and Silverhill. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3029 8806 3057 8808 3057 8767 3037 8765 TIME...MOT...LOC 2030Z 081DEG 21KT 3048 8776 HAIL...0.88IN WIND...60MPH $$ 05/RR
1 follow-up statement
710
WWUS54 KMOB 142047
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
347 PM CDT MON MAY 14 2018
ALC003-142056-
/O.CAN.KMOB.SV.W.0020.000000T0000Z-180514T2100Z/
Baldwin AL-
347 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BALDWIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3029 8806 3057 8808 3057 8767 3037 8765
TIME...MOT...LOC 2045Z 081DEG 21KT 3046 8787
$$
05/RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:11 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 14, 1:11 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 111 PM CDT Mon May 14 2018 .DISCUSSION...See updated information below. && .UPDATE... Did a quick update to the current zone forecast earlier mainly to add a slight chance pop for along the immediate coast for the late morning hours. Better rain chances are still expected this afternoon with most of the precip coming in the form of thunderstorms generally from mid afternoon through early evening before sunset. Due to decent lapse rates in the boundary layer, sfc based capes possibly between 1600 to 2000 j/kg and total shear values around 20 kts thunderstorms will likely form quickly this afternoon, some strong similar to yesterday, moving west at 10 to 20 mph. Stay tuned to local media outlets or NOAA weather radio if threatening weather is approaching your area. 32/ee && .MARINE...A few strong thunderstorms will be possible again this afternoon and early this evening, moving west at 10 to 20 knots. Gusty winds possibly from 30 to 40 knots or slightly higher will be possible with some of the stronger thunderstoms later today. Stay tuned to NOAA weather radio or local media outlets if threatening weather is approaching your area. 32/ee && .AVIATION... 18Z issuance...Mostly VFR conditions through 15.18z. Some sites could see short periods of MVFR to IFR cigs and visibilties mainly in and around isolated to scattered thunderstorms. Winds gusts from 25 to 40 knots or slightly higher will be possible with some of the stronger thunderstorms. Thunderstorms will be moving to the west at 10 to 20 knots. Winds for today will be variable at 5 to 10 knots, becoming light and variable this evening and overnight then north to northeast at 5 to 10 knots, generally from 15.15z through 15.18z. 32/ee && .PREV DISCUSSION... /issued 625 AM CDT Mon May 14 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...VFR conditions expected through much of the period outside of scattered showers and thunderstorms. Cigs and visbys will be temporarily reduced in and around showers and thunderstorms during the afternoon. /13 PREV DISCUSSION... /issued 401 AM CDT Mon May 14 2018/ NEAR TERM /Now Through Monday night/...Little change in the overall pattern expected today as a broad upper ridge continues across the southeast. Meanwhile an upper low and associated sfc low will gradually move to the northwest across the eastern Gulf. Easterly flow around the northern periphery of this system will bring some increasing clouds from the east late in the afternoon and tonight. However, most areas will again warm well above normal and near record levels again this afternoon. Guidance continues to be too cool and have adjusted up in most spots. Highs generally in the low to mid 90s. Isolated to scattered showers and thunderstorms will again develop this afternoon and forecast soundings show very similar profiles to those on Sunday, with favorable conditions for gusty winds to 45 mph and small hail. Locally heavy rain can also be expected with the stronger thunderstorms. Chances for showers and thunderstorms continues overnight, mainly across the Florida panhandle. Lows will be in the mid 60s inland to low 70s along the coast. /13 SHORT TERM /Tuesday Through Wednesday night/...An upper low over the northeast Gulf on Tuesday will gradually open up into a trough on Wednesday while remaining over the north central and northeast Gulf. An attendant surface low is forecast to move north and east into either the north central or northeast Gulf of Mexico. This is the feature that is being monitored for potential subtropical development. The various models differ on the exact placement of the low (whether is moves into our coastal waters or stays just east) but do agree that it will be a slow moving system given the upper level pattern. At this point, this feature does look to bring increased rain chances primarily to the eastern half of our area, but the greatest threat for heavy rainfall currently appears to stay to our east. We will have to monitor this closely though as any shift west could bring an axis of heavier rainfall into our far eastern counties. For now, no significant flooding concerns are expected given how dry things currently are with streamflows and area rivers and creeks running well below normal. The other potential impacts from this low are an increase in the rip current threat and higher seas. Unless the system strengthens more than currently indicated, any coastal flooding issues would be minor at best. However, we will continue to watch things very closely for any changes. The bottom line is that the system will primarily be a rain maker, regardless if it develops into a classified system or not. We continue to advertise likely rain chances over the eastern zones Tue/Wed, decreasing further to the west where drier air will persist thanks to deep layer north to northeast winds on the backside of the low. However, with some moisture increase, isolated to scattered showers and storms are expected, and a few of these could become strong with gusty winds given the strong inverted V signature noted on forecast soundings indicating significant dry air in the boundary layer to support higher DCAPE values. There will be a gradient in high temps (cooler east vs. warmer west) given the increase in rain chances and cloud cover over the eastern zones. 34/JFB LONG TERM /Thursday Through Sunday/...An unsettled weather pattern will persist for the end of the week and into the weekend. The surface low should be moving inland and weakening on Thursday, however, troughing in the mid to upper levels will persist over the region. The greatest coverage in daily storms will still be in the eastern half of the area, but scattered storms are expected further west. The upper trough may show signs of beginning to move east by Sunday, but a general weakness in the upper level flow will still promote scattered thunderstorm development, especially in the afternoon. Highs will generally range from the mid to upper 80s east to upper 80s/lower 90s west. 34/JFB MARINE...High pressure over the northern Gulf will weaken and shift eastward as an area of low pressure slowly forms over the eastern gulf and moves northwest. The weak system will linger over the marine area late Tuesday through Wednesday before moving inland later in the week. Gusty easterly winds and elevated seas can be expected Tuesday into Wednesday. This pattern will bring an increased chance of showers and thunderstorms to the marine area through much of the week. /13 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 14, 4:41 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 441 AM CDT Mon May 14 2018 ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-150945- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene- Stone-George- 441 AM CDT Mon May 14 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida, southeast Mississippi and the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Isolated to scattered showers and thunderstorms can be expected along the seabreeze this afternoon. Some of storms could become strong with gusty winds. There is a moderate risk of rip currents along the beaches of Alabama and northwest Florida. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a moderate risk of rip currents along the beaches of Alabama and northwest Florida. GMZ630>632-634>636-650-655-670-675-150945- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 441 AM CDT Mon May 14 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A surface low will move into the north central Gulf on Tuesday and Wednesday. The exact location of the low is uncertain, but there is a potential for increased winds and seas developing over at least part of the marine area during this time.
In the hours before
Special weather statement, May 14, 2:33 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT MON MAY 14 2018
ALZ264-266-FLZ201>205-142030-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
233 PM CDT MON MAY 14 2018
...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BALDWIN...WEST CENTRAL OKALOOSA...SANTA ROSA AND ESCAMBIA
COUNTIES UNTIL 330 PM CDT...
At 229 PM CDT, strong thunderstorms were mostly located over
Escambia and Santa Rosa counties in Florida moving southwest at 25
mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Daphne,
Warrington, Fairhope, Gonzalez, Gulf Shores, Foley, Pace, Milton,
Gulf Breeze, Orange Beach, Goulding, Robertsdale, Point Clear, Bagdad
and Loxley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Some storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3022 8777 3058 8807 3060 8806 3100 8693
3100 8690 3055 8672 3022 8721
TIME...MOT...LOC 1929Z 054DEG 21KT 3048 8738Special weather statement, May 14, 2:34 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
234 PM CDT MON MAY 14 2018
ALZ059-FLZ203-142015-
Escambia AL-Santa Rosa Inland FL-
234 PM CDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA AND NORTH CENTRAL SANTA ROSA COUNTIES UNTIL 315 PM CDT...
At 234 PM CDT, the strong thunderstorm was located 16 miles east of
East Brewton, or 16 miles east of Brewton, moving southwest at 25
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Brewton, East Brewton, Pollard and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3084 8704 3100 8716 3106 8722 3126 8681
3126 8678 3122 8676 3121 8677 3120 8677
3119 8676 3120 8674 3118 8673 3118 8672
3116 8670 3110 8670
TIME...MOT...LOC 1934Z 054DEG 20KT 3116 8680The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:01 PM CDT | Special Marine Warning | MOB | 44 min | |
| May 13, 7:05 PM CDT | Special Marine Warning | MOB | 25 min | |
| May 13, 7:14 PM CDT | Special Weather Statement | MOB | Mobile | 46 min |
| May 14, 1:24 PM CDT | Special Marine Warning | MOB | 66 min | |
| May 14, 2:33 PM CDT | Special Weather Statement | MOB | Baldwin | 57 min |
| May 14, 2:34 PM CDT | Special Weather Statement | MOB | Escambia | 41 min |
| May 14, 2:53 PM CDT | Special Marine Warning | MOB | 67 min | |
| May 14, 3:23 PM CDT | Special Marine Warning | MOB | 52 min | |
| May 14, 3:34 PM CDT | Special Weather Statement | MOB | Baldwin, Escambia | 56 min |
| May 14, 3:37 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 23 min |
| May 14, 4:14 PM CDT | Special Marine Warning | MOB | 61 min | |
| May 14, 4:37 PM CDT | Special Weather Statement | MOB | Mobile | 53 min |
| May 14, 4:58 PM CDT | Special Weather Statement | MOB | Covington | 32 min |
| May 14, 5:22 PM CDT | Special Weather Statement | MOB | Mobile | 38 min |
| May 14, 5:36 PM CDT | Special Weather Statement | MOB | Washington | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.